When someone you love is using opioids, the constant fear of an overdose is debilitating. However, there is a way to keep a sliver of hope at home in your medicine cabinet and it’s called Narcan.
Our nation is drowning in opioids. According to the CDC 100 Americans are dying each day from an opioid overdose. As a result, more and more people are first responders to this type of health emergency. Because opioids slow your system down and affect the body in five key ways, bystanders must respond quickly. Even when taken as prescribed, opioids can be dangerous. If someone you care about is using an opioid, it’s important to know what an overdose looks like and what you can do.
This type of overdose requires action – not sleeping it off, hoping for the best, or giving it time.
Just remember: “S – B – S – B – S” spells overdose. Action is required.
- Severe sleepiness
- Breathing slowly
- Small pinpoint pupils
- Blue fingernails and lips
- Slow heartbeat
Too high an opioid dose causes respiratory arrest. In an opioid overdose, the body needs help breathing. This is markedly different from other emergencies where chest compressions are given to keep the blood flowing through the body. A person having an opioid overdose is unable to breathe for themselves and needs rescue breathing immediately.
Here are three tips to safeguard your loved one in an emergency.
1. If It’s An Opioid Overdose, Start Rescue Breathing
2. Keep A Dose Of Narcan On Hand
Narcan, also known by its generic name, naloxone, is an overdose reversing drug. Narcan can be given as a nasal spray or by an injector. If you are taking a prescribed opioid pain medicine, have Narcan on hand just in case. If you have a loved one who struggles with substance use disorder, Narcan should be part of your home first-aid kit. Even if your loved one is doing well, relapses are often a part of this disease process. (Click here to learn more about what Narcan is and how to get it.)
3. Trust Your Gut – Call 911
In a crisis, every second matters. A recent CDC study found 83% of overdose victims needed multiple doses of Narcan. Always have someone call 911 first then begin rescue breathing immediately.
Are you afraid you might be addicted to an opioid? Recovery Guidance can help you find choices for treatment. Click here to take our self-assessment.